Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 133 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed853    
    Printed2    
    Emailed0    
    PDF Downloaded69    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 4  |  Page : 405-406
Fluoxetine-induced liver injury and skin reaction: A case report


1 Department of Psychiatry, Amaltas Institute of Medical Sciences, Indore, Madhya Pradesh, India
2 Department of Psychiatry, H.B.T. Medical College and Dr. R.N. Cooper Hospital, Mumbai, Maharashtra, India

Click here for correspondence address and email

Date of Submission19-Apr-2020
Date of Decision13-Aug-2020
Date of Acceptance29-Oct-2020
Date of Web Publication07-Aug-2021
 

How to cite this article:
Soni A, Mane A. Fluoxetine-induced liver injury and skin reaction: A case report. Indian J Psychiatry 2021;63:405-6

How to cite this URL:
Soni A, Mane A. Fluoxetine-induced liver injury and skin reaction: A case report. Indian J Psychiatry [serial online] 2021 [cited 2021 Sep 25];63:405-6. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/4/405/323378




Sir,

The selective serotonin reuptake inhibitors (SSRIs) are some of the most commonly used prescription medications worldwide, yet reports of clinically apparent hepatic injury during their use are rare. Drug-induced liver injury is unpredictable, a dose-independent reaction can occur after exposure to a drug, and it is associated with different levels of organ dysfunction.[1] Reactions of the drug depend on factors such as genetic makeup, age, and sex.[2] The onset can be up to 6 months, and symptoms rapidly reverse upon withdrawal of the agent.[3] Clinically, drug-induced liver injury can range from asymptomatic elevation in liver biochemical tests to jaundice and acute liver failure.[4]

At times, SSRIs are associated with drug-induced skin reactions. Skin lesions observed in association with SSRI can go from erythema multiforme to severe conditions such as Stevens–Johnson syndrome. Mortality is more when skin lesions and liver injury occur together, and it is observed to go up to 50%.[2] A thorough history, exclusion of other causes of liver and skin injury, and probable use of the suspected medication are factors needed to make a diagnosis.

Fluoxetine, a commonly used SSRI, is associated with an asymptomatic increase in liver enzymes in 0.5% of the cases but is rarely associated with acute drug-induced liver injury or skin reactions.[5]

Here, we discuss a case of acute hepatic injury and cutaneous reaction secondary to short-term fluoxetine therapy which is very rarely reported.

Ms. PM 20-year-old single female graduate belonging to a nuclear family of lower socioeconomic status fulfilled the criteria for a mild depressive episode. The patient's Hamilton Depression Rating Scale score was 12. No history of suicidal ideation, psychosis, substance abuse, or physical illness was noted, and her baseline investigations were normal. She was started on capsule fluoxetine 20 mg. Within 10 days, she developed decreased appetite and malaise. She then developed rashes over the face, trunk, and upper limbs. Her laboratory tests showed total lesion shown on both sides of face [Figure 1] and [Figure 2] serum bilirubin 4.34 mg/dl, serum glutamic-pyruvic transaminase 4790 IU/L, and alkaline phosphatase 316 IU/L. No other comorbidities were seen, and she was also not on any other medications. An opinion was sought from a physician and a dermatologist, and no other cause for her complaint was found. Considering fluoxetine-induced liver injury and rashes, her medication was stopped and she was started on tablet prednisolone 30 mg in divided doses. Subsequently, prednisolone was tapered off and stopped in the next 15 days. The patient showed a significant improvement in symptoms as well as her laboratory examinations. As the patient's depressive symptoms persisted, she was given a trial of another SSRI escitalopram 10 mg and she showed significant improvement. On follow-up, within 6 months, her liver functions were within normal limits.
Figure 1: Rashes over the face

Click here to view
Figure 2: Rashes over the face

Click here to view


A review on antidepressants also shows that drug-induced liver injury is mild, and liver tests normalize after drug withdrawal. Occasionally, very severe cases of hepatotoxicity are seen.[6] Genetic factors might be a reason for the development of these symptoms. A study reported that carbamazepine-induced Stevens–Johnson syndrome was associated with HLA-B*1502. A similar association could be responsible for the SSRI reaction. Adverse effects of SSRIs are rare, but the knowledge of these reactions is very important. At times, fluoxetine can be associated with serious adverse effects. The treating physicians should have a high level of suspicion for SSRI like fluoxetine that may be a cause of abnormal levels of liver enzymes or cutaneous reactions.[2]

When patients develop clinically apparent liver injury and/or cutaneous reactions from an SSRI, it is not clear whether another member of this group can be substituted. A structurally unrelated substitute along with careful monitoring is perhaps prudent if antidepressant therapy is considered necessary.[6]

Although routine monitoring of liver biochemistry test results may not be cost-effective, treating psychiatrists should be fully observant of this potential complication of these medications.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the legal guardian has given his consent for images and other clinical information to be reported in the journal. The guardian understands that names and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Marrone G, Vaccaro FG, Biolato M, Miele L, Liguori A, Araneo C, et al. Drug-induced liver injury 2017: The diagnosis is not easy but always to keep in mind. Eur Rev Med Pharmacol Sci 2017;21:122-34.  Back to cited text no. 1
    
2.
Agrawal R, Almoghrabi A, Attar BM, Gandhi S. Fluoxetine-induced Stevens-Johnson syndrome and liver injury. J Clin Pharm Ther 2019;44:115-8.  Back to cited text no. 2
    
3.
Tahir M. Acute liver failure to fluoxetine therapy. Arch Gastroenterol Hepatol 2018;1:14-5.  Back to cited text no. 3
    
4.
Alempijevic T, Zec S, Milosavljevic T. Drug-induced liver injury: Do we know everything? World J Hepatol 2017;9:491-502.  Back to cited text no. 4
    
5.
Devarbhavi H, Raj S, Aradya VH, Rangegowda VT, Veeranna GP, Singh R, et al. Drug-induced liver injury associated with stevens-Johnson syndrome/toxic epidermal necrolysis: Patient characteristics, causes, and outcome in 36 cases. Hepatology 2016;63:993-9.  Back to cited text no. 5
    
6.
Telles-Correia D, Barbosa A, Cortez-Pinto H, Campos C, Rocha NB, Machado S. Psychotropic drugs and liver disease: A critical review of pharmacokinetics and liver toxicity. World J Gastrointest Pharmacol Ther 2017;8:26-38.  Back to cited text no. 6
    

Top
Correspondence Address:
Abhijeet Soni
Department of Psychiatry, Amaltas Institute of Medical Sciences, Indore, Madhya Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_320_20

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top